Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 170, NWS Grand Forks, ND

September 1, 2011Cavalier County, Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 1, 2011, 1:07 AM CDT for Cavalier County, Towner County, North Dakota. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2011, 1:07 AM CDT (06:07 UTC)
Expired
Sep 1, 2011, 2:00 AM CDT
In force
53 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cavalier County, ND, Towner County, ND

What was reported inside it

TimeReportWhereRemark
Sep 1, 1:30 AM CDTHAIL 13 S Rocklake, NDHAIL SIZE WAS A MIXTURE OF QUARTERS AND NICKELS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 12:48 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.1 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1855 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
486 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

540 
WUUS53 KFGF 010607
SVRFGF
NDC019-095-010700-
/O.NEW.KFGF.SV.W.0170.110901T0607Z-110901T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
107 AM CDT THU SEP 1 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA...
  NORTHERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 200 AM CDT

* AT 102 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 3 MILES
  NORTH OF ARNDT...OR 39 MILES WEST OF LANGDON...MOVING TO THE
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MUNICH AND HANSBORO AROUND 115 AM CDT.
  CLYDE AND ALSEN AROUND 120 AM CDT.
  CALVIN AROUND 125 AM CDT.
  SARLES AROUND 130 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE WALES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4899 9954 4900 9952 4901 9903 4901 9844
      4900 9843 4855 9871 4855 9897 4868 9950
      4871 9950 4871 9952
TIME...MOT...LOC 0607Z 218DEG 41KT 4872 9916
WIND...HAIL 60MPH 1.00IN

$$

TG
2 follow-up statements
207 
WWUS53 KFGF 010625
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
125 AM CDT THU SEP 1 2011

NDC019-095-010700-
/O.CON.KFGF.SV.W.0170.000000T0000Z-110901T0700Z/
CAVALIER ND-TOWNER ND-
125 AM CDT THU SEP 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
TOWNER AND WESTERN CAVALIER COUNTIES IN NORTHEAST NORTH DAKOTA UNTIL
200 AM CDT...

AT 121 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 4 MILES WEST OF HANSBORO TO 3
MILES NORTHEAST OF ALSEN...MOVING TO THE NORTHEAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  CALVIN AROUND 130 AM CDT.
  SARLES AROUND 135 AM CDT.
  WALES AROUND 145 AM CDT.
  HANNAH AROUND 150 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4860 9869 4874 9937 4873 9950 4871 9952
      4899 9954 4900 9952 4901 9903 4901 9844
      4900 9843
TIME...MOT...LOC 0625Z 214DEG 35KT 4898 9944 4870 9863

$$

TG
427 
WWUS53 KFGF 010659
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
159 AM CDT THU SEP 1 2011

NDC019-095-010709-
/O.EXP.KFGF.SV.W.0170.000000T0000Z-110901T0700Z/
CAVALIER ND-TOWNER ND-
159 AM CDT THU SEP 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TOWNER AND WESTERN
CAVALIER COUNTIES IN NORTHEAST NORTH DAKOTA WILL EXPIRE AT 200 AM
CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.

LAT...LON 4860 9869 4874 9937 4873 9950 4871 9952
      4899 9954 4900 9952 4901 9903 4901 9844
      4900 9843
TIME...MOT...LOC 0659Z 214DEG 35KT 4925 9916 4897 9834

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 8:44 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Aug 31, 8:44 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
844 PM CDT WED AUG 31 2011

.DISCUSSION...SEVERE POTENTIAL CONTINUES TO BE THE MAIN CONCERN
TONIGHT. SET-UP CONTINUES TO LOOK FAVORABLE FOR A CONVECTIVE
COMPLEX TO MOVE INTO THE NW FA AROUND OR AFTER MIDNIGHT...AND
AFFECT MUCH OF THE NORTHERN FA INTO THE EARLY MORNING HOURS. SEE
PREVIOUS DISCUSSION AND SWODY1 FOR DETAILS. DELAYED TIMING A
BIT...OTHERWISE NO CHANGES NEEDED TO ONGOING FORECAST.

&&

.AVIATION...MVFR CIGS CONTINUE TO SCOUR OUT EAST OF THE VALLEY.
THUNDERSTORM POTENTIAL WILL BE THE MAIN CONCERN OVERNIGHT. BEST
THUNDER CHANCES WILL BE ACROSS NORTHEASTERN NORTH DAKOTA INTO WEST
CENTRAL MINNESOTA. LOWER CIGS POSSIBLE AGAIN ON THURSDAY...BUT
THIS IS UNCERTAIN.

&&

.PREV DISCUSSION... /ISSUED 312 PM CDT WED AUG 31 2011/

SHORT TERM...
FOCUS TONIGHT INTO THURSDAY IS SEVERE THUNDERSTORM POTENTIAL. 15Z
SREF AND OTHER 12Z MODELS ALL INDICATE QUITE STRONG POTENTIAL FOR
AN ELEVATED TSTM COMPLEX TO FORM IN THE NOSE OF THE 850 MB LOW
LEVEL JET. THE ADVECTION OF INSTABILITY WILL BE QUITE PRONOUNCED
WITH -8C SHOWALTERS DEVELOPING IN A DVL-MOT-ISN AREA BY 06Z AND
THEN SPREADING EAST-NORTHEAST. SREF HAS NOSE OF 40-45KT LOW LEVEL
JET INTO THE MID PART OF THE RED RIVER VALLEY AT 09Z WHICH SHOULD
HELP TO CONTINUE CONVECTION AS IT MOVES EASTWARD. STEERING FLOW
ALOFT MAY ALLOW MOST OF THE CONVECTION TO RIDE A BIT NORTHEAST
THAN DUE EAST AND THUS SOME QUESTION ON HOW MUCH OF THE FCST AREA
WILL SEE CONVECTION OVERNIGHT INTO EARLY THURSDAY. LEFT 60 POPS
FROM PREV FCST ALONE AND KEEP HIGHLIGHTING AREAS GENERALLY ALONG
AND NORTH OF HIGHWAY TWO AS MAIN THREAT. DID ADD SEVERE MENTION AS
WELL TO GRIDDS AS THINK CONFIDENCE IS HIGH ENOUGH TO WARRANT IT
THIS FAR OUT. FARTHER SOUTH ACROSS AREAS FROM VALLEY CITY TO FARGO
TO DETROIT LAKES MUCH LESS SURE OF TSTM COVERAGE AND
FORMATION...BUT HAVE SEEN CASES WHERE ELEVATED STORMS HAVE FORMED
FARTHER SOUTH THAN EXPECTED. THUS WILL MAINTAIN PREV CHC FOR THIS
AREA BUT DID NOT MENTION SEVERE AT THIS TIME DUE TO MUCH MORE
UNCERTAINTY.

AS WITH ELEVATED STORMS MAIN THREAT IS LARGE HAIL...WITH WIND THE SECOND.

TEMPS TONIGHT WILL NOT DROP MUCH AS INCREASING SOUTHEASTERLY SFC
LOW ALONG WITH RISING DEW PTS WILL PREVENT A BIG DROP.

FOR THURSDAY...WOULD EXPECT LINGERING MORNING CONVECTION OVER
NORTHWEST MINNESOTA...OTHERWISE NOT MUCH SUPPORT THERE FOR ANY
STORMS ALONG COLD FRONT AS IT MOVES THROUGH THE FCST AREA AS WARM
MID LEVEL TEMPS PREVENT SFC BASED CONVECTION AND ANY ELEVATED
CONVECTION WILL HAVE SHIFTED EAST OF THE AREA. BY LATE THU AFTN AS
ENOUGH SFC HEATING MAY OCCUR FOR SOME STORMS TO FORM MAINLY BJI-
FFM AREAS. BUT THIS CHANCE IS QUITE UNCERTAIN DUE TO CAPPING ISSUES.

DOES APPEAR A SECOND SHORT WAVE WILL MOVE INTO SD INTO CNTRL MN
LATE THU NIGHT INTO FRIDAY MORNING WITH A SECOND AREA OF SHOWERS
LIKELY TO IMPACT FAR SE ND INTO WCNTRL MN LATE THU NIGHT. GEM
MODEL REMAINS QUITE BULLISH WITH THIS PRECIP WHILE OTHER MODELS
ARE A BIT LESS AND FARTHER SOUTH. DID DROP OR LOWER POPS THURSDAY
AFTN-NIGHT ESP GFK-DVL REGIONS WHERE HIGH PRESSURE WILL START TO
INFLUENCE.

A SHORT WAVE WILL DROP INTO NRN MN SATURDAY. SHOWERS WILL
ACCOMPANY THE SYSTEM ENTERING NE ND FRI NIGHT AND THEN OVER THE
AREA SATURDAY WITH A COOL AIRMASS OVERHEAD. KEPT ISOLD T SATURDAY
DUE TO COLD POOL ALOFT AND PSBL SFC HEATING AIDING IN SOME DESTABILIZATION.

LONG TERM (SAT NIGHT THRU WEDNESDAY)...
LONG TERM GUIDANCE AGREEING NICELY AN A DRY WEATHER REGIME FOR
MOST OF THE EXTENDED FORECAST PERIOD. LOW PRESSURE IN MANITOBA
PROVINCE WILL SWING A TRAILING COLD FRONT THROUGH THE CENTRAL/EAST
FORECAST AREA SATURDAY NIGHT...WITH SOME WRAPAROUND POPS INCLUDED
INTO VERY EARLY SUNDAY. FRESH HIGH PRESSURE THEN ENTERS THE REGION
HERALDING COOLER OVERNIGHT LOWS IN THE 40S THE FIRST COUPLE OF
NIGHTS...WHICH IS TYPICAL FOR EARLY SEPTEMBER. RETURN SOUTHERLY
FLOW WILL ALLOW SOME MODERATION BY MID WEEK. HIGH PRESSURE IS
LIKELY TO DOMINATE MUCH OF THE WEEK...POPS FOR WEDNESDAY MORE FOR
INTERSITE CONGRUITY THAN ANYTHING ELSE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG
Hazardous weather outlook, Aug 31, 2:04 PM CDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
204 PM CDT WED AUG 31 2011

CORRECTED WORDING ERRORS

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011915-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
204 PM CDT WED AUG 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MOIST AND UNSTABLE AIRMASS WILL RETURN NORTH QUICKLY THIS EVENING
OUT AHEAD OF AN AREA OF LOW PRESSURE THAT WILL MOVE OUT OF
EASTERN MONTANA INTO WESTERN NORTH DAKOTA. THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER NORTHWEST NORTH DAKOTA THIS EVENING AND
THEN SPREAD EAST TONIGHT AND LIKELY GROW INTO A THUNDERSTORM COMPLEX.
THE TIMING...INTENSITY AND COVERAGE OF THUNDERSTORMS IS STILL NOT
CERTAIN...BUT IT DOES APPEAR THE MAIN THREAT WILL BE OVER
NORTHEASTERN NORTH DAKOTA ALONG AND NORTH OF HIGHWAY TWO FROM 10 PM
UNTIL SUNRISE THURSDAY AND OVER FAR NORTHWEST MINNESOTA AFTER
MIDNIGHT.

SOME STORMS WILL BE SEVERE WITH HAIL AND DAMAGING WIND GUSTS THE
MAIN THREAT.

FARTHER SOUTH...INCLUDING AREAS FROM VALLEY CITY AND LISBON TO
FARGO AND MINNESOTA LAKES COUNTRY...THUNDERSTORM DEVELOPMENT IS
LESS CERTAIN. BUT THERE WILL STILL BE A CHANCE FOR STORMS IN THIS
AREA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL LIKELY CONTINUE OVER PARTS NORTHWEST MINNESOTA
THURSDAY MORNING BEFORE MOVING OUT BEFORE NOON. THEN A COLD FRONT
WILL MOVE THROUGH THE AREA...REACHING A BEMIDJI TO FERGUS FALLS
LINE AROUND 5 PM. SCATTERED THUNDERSTORMS MAY FORM ALONG THE FRONT
LATE THURSDAY AFTERNOON INTO THE EVENING WITH ISOLATED SEVERE STORMS
A POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE OVERNIGHT.

DTR

In the hours before

Special weather statement, Sep 1, 1:01 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
101 AM CDT THU SEP 1 2011

NDZ006-007-010645-
CAVALIER ND-TOWNER ND-
101 AM CDT THU SEP 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR TOWNER AND NORTHWESTERN CAVALIER
COUNTIES UNTIL 145 AM CDT...

AT 1258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 13 MILES NORTH OF CANDO...OR 43 MILES NORTHWEST OF
DEVILS LAKE...MOVING TO THE NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
ROCKLAKE AND AMOURDALE AROUND 110 AM CDT.
CALIO AND HANSBORO AROUND 115 AM CDT.
CLYDE AROUND 125 AM CDT.
SARLES AND CALVIN AROUND 130 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 12:44 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy46 min
Sep 1, 1:23 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Nelson, Ramsey, Towner, Walsh67 min
Sep 1, 1:57 AM CDTSevere Thunderstorm WarningFGFCavalier, Pembina63 min
Sep 1, 2:19 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Walsh41 min
Sep 1, 2:49 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Pembina, Walsh56 min
Sep 1, 4:42 AM CDTAreal Flood AdvisoryFGFGrand Forks7 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.